Mississippi, 2009

Tornadoes and Hail in Mississippi, April 2, 2009

April 2, 2009 · NWS MEG · 22 events in 14 counties and zones

A warm front lifted north across the Midsouth during the late morning into the evening hours of April 2, 2009. Showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north across the Midsouth during the late morning into the evening hours of April 2, 2009. Showers and thunderstorms developed along the front. Some thunderstorms became severe producing large hail, damaging winds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 2, 8:44 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 2, 8:44 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
944 AM CDT THU APR 2 2009

.DISCUSSION...

SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS SOUTHERN AND
CENTRAL ARKANSAS. COULD BE A HAIL THREAT WITH THESE THUNDERSTORMS
BUT THE STORMS HAVE SHOWN A WEAKENING TREND AS THEY APPROACH THE
FORECAST AREA. SURFACE LOW HAS DEVELOPED OVER SOUTH CENTRAL
LOUISIANA WITH WARM FRONT EXTENDING EAST ACROSS THE GULF COAST. IT
APPEARS THAT MAIN SEVERE THREAT FOR TODAY WILL BE SOUTH OF THIS
WARM FRONT AS IT MOVES NORTH THIS AFTERNOON. EXTENSIVE CLOUD COVER
OVER THE REGION HAS KEPT TEMPERATURES FROM WARMING MUCH SO WILL
UPDATE FORECAST TO LOWER HIGH TEMPERATURES FOR THIS AFTERNOON.

ARS

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT THU APR 2 2009/

DISCUSSION...

UPDATE FOR AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 420 AM CDT THU APR 2 2009/

DISCUSSION...
SEVERE WEATHER THREAT IS THE PRIMARY FORECAST CONCERN THIS MORNING
AS A SURFACE LOW PRESSURE SYSTEM ACROSS NORTH TEXAS MOVES EAST
ACROSS THE AREA LATER TODAY.

CLOUDS ARE CONTINUING TO INCREASE ACROSS THE MIDSOUTH THIS MORNING
AS HIGH CLOUDS FROM THE NORTH AND LOW STRATUS CLOUDS FROM THE
SOUTH MOVE INTO THE AREA. SOUTHERLY FLOW IS SLOWLY DEVELOPING BUT
THE JUICY AIR WITH GREATER THAN 60 DEGREE DEWPOINTS REMAINS ALONG
THE INTERSTATE 20 CORRIDOR. THIS MOISTURE WILL CONTINUE TO WORK
ITS WAY INTO PORTIONS OF THE AREA ESPECIALLY NORTHEAST MISSISSIPPI
TODAY. SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS CENTRAL
ARKANSAS BY MIDDAY AS SHOWERS AND THUNDERSTORMS BEGIN TO MOVE INTO
THE FORECAST AREA.

THERE STILL REMAINS SOME UNCERTAINTY JUST HOW FAR NORTH THE DEEPEST
MOISTURE AND GREATEST INSTABILITY WILL REACH ACROSS THE FORECAST
AREA. REGARDLESS...THINK NORTH MISSISSIPPI WILL HAVE THE BEST
CHANCE FOR SEVERE WEATHER TODAY SO WILL KEEP THIS AREA MENTIONED
IN THE MODERATE RISK. SURFACE BASED CAPES ARE STILL IN THE 1000 TO
1500 J/KG RANGE WITH LIFTED INDICES BETWEEN -3 AND -7. COMBINED
THIS WITH STRONG UPPER LEVEL WINDS...STEEP LAPSE RATES...AND DEEP
LAYER SHEAR...THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

ELSEWHERE ACROSS EASTERN ARKANSAS...WEST TENNESSEE...AND THE
MISSOURI BOOTHEEL...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
OBVIOUSLY...MUCH DEPENDS ON THE EXACT TRACK OF THE SURFACE
LOW...BUT AT THIS TIME THINK MOST OF THESE STORMS SHOULD BE
ELEVATED WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

THIS LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OF THE MIDSOUTH TONIGHT
AS COOLER AND DRIER AIR MOVE INTO THE AREA. THERE MAY BE A FEW
SHOWERS AND POSSIBLY THUNDERSTORMS ACROSS NORTHEAST SECTIONS OF
THE FORECAST AREA THIS EVENING...BUT THINK MOST OF THESE SHOULD
EXIT THE AREA AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD ACROSS THE
REGION ON FRIDAY ALLOWING MOSTLY SUNNY SKIES TO DEVELOP WITH BELOW
NORMAL TEMPERATURES EXPECTED FOR HIGHS. DRY BUT WARMER CONDITIONS
CAN BE EXPECTED ON SATURDAY AS THE SURFACE HIGH MOVES EAST AND
SOUTHERLY FLOW INCREASES.

THE NEXT LOW PRESSURE SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS
AND INTO THE MID MISSISSIPPI RIVER VALLEY BY SATURDAY NIGHT.
CLOUDS WILL INCREASE DURING THIS TIME FRAME AS A TRAILING COLD
FRONT APPROACHES THE AREA. THIS SYSTEM HAS SPED UP IN TIMING SO
HAVE ADJUSTED POPS AND CLOUDS ACCORDINGLY. STRONG TO SEVERE
THUNDERSTORMS LOOK UNLIKELY ON SUNDAY AT THIS POINT BUT CONCERN
NOW TURNS TO THE POSSIBILITY OF FREEZING TEMPERATURES BEHIND THIS
COLD FRONT.

DEEP UPPER TROUGH WILL REMAIN OVER THE AREA SUNDAY NIGHT AND
MONDAY WHICH WILL KEEP CLOUDS AND A FEW SHOWERS OVER THE AREA.
THIS WILL PROBABLY KEEP TEMPERATURES ABOVE FREEZING MONDAY
MORNING BUT TEMPERATURES WILL STILL BE WELL BELOW NORMAL DURING
THIS TIME FRAME. THINK ONCE THIS TROUGH SHIFTS EAST...COLD HIGH
PRESSURE WILL BUILD OVER THE AREA AND INCREASE THE RISK FOR AN
AREA WIDE FREEZE TUESDAY MORNING.

DRY AND COOL CONDITIONS WILL CONTINUE ON TUESDAY AS HIGH PRESSURE
DOMINATES THE WEATHER OVER THE AREA. ANOTHER SURFACE LOW PRESSURE
SYSTEM AND COLD FRONT WILL MOVE ACROSS THE CENTRAL PLAINS ON
WEDNESDAY AND MAKE ITS WAY TOWARDS THE AREA. SHOWERS AND
THUNDERSTORMS WILL INCREASE WEDNESDAY NIGHT AND INTO THURSDAY AS
THE NEXT SYSTEM MOVES THROUGH THE MIDSOUTH.

KNS

AVIATION...

12Z TAF CYCLE

LOW CLOUDS WILL CONTINUE TO SURGE NORTHWEST ACROSS THE REMAINDER
OF MS INTO NE AR AND W TN THROUGH EARLY MORNING. EXPECT CEILINGS
TO LOWER TO MVFR AND IFR BY 15Z AT ALL TAF SITES. SHOWERS AND
STRONG THUNDERSTORMS EXPECTED TO AFFECT ALL SITES COMMENCING
AROUND 17Z ESPECIALLY NEAR KMEM AND KJBR. WINDS BECOME VERY STRONG
AND GUSTY FOR A PERIOD AFTER FRONTAL PASSAGE ROUGHLY FROM 00-06Z.

AC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  47  62  49 / 100  50   0   0
MKL  68  46  60  39 / 100  90  10   0
JBR  60  45  61  41 / 100  50  10   0
TUP  69  49  65  43 /  90  60   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 2, 3:33 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
433 AM CDT THU APR 2 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
433 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY ACROSS AREAS
ALONG AND SOUTH OF A LINE FROM CLARKSDALE MS...TO HOLLY SPRINGS
MS...TO CORINTH MS AS A STRONG SURFACE LOW PRESSURE SYSTEM MOVES
ACROSS THE AREA. THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES. THE BEST TIME FRAME FOR SEVERE
THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 12 PM TO 7 PM CDT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TO THE NORTH OF THE
MODERATE RISK AREA...ACROSS EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...AND WEST TENNESSEE. THE PRIMARY HAZARDS WILL BE LARGE
HAIL AND DAMAGING WINDS.

STRONG WINDS WILL ALSO DEVELOP TONIGHT OVER MUCH OF THE REGION AND
A WIND ADVISORY MAY BECOME NECESSARY. SUSTAINED WINDS AROUND 20 TO
25 MPH WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LATE SEASON FREEZE WILL BE POSSIBLE MONDAY MORNING AND ESPECIALLY
TUESDAY MORNING AS COLD HIGH PRESSURE SETTLES OVER THE MIDSOUTH.
FREEZE WARNINGS AND FROST ADVISORIES MAY BE NEEDED DURING THIS
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TODAY IN SUPPORT OF SEVERE
WEATHER OPERATIONS.

KNS

In the hours before

Special weather statement, Apr 2, 9:16 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1016 AM CDT THU APR 2 2009

ARZ058-MSZ010-021545-
PHILLIPS AR-COAHOMA MS-
1016 AM CDT THU APR 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 9
MILES SOUTHWEST OF CRUMROD AT 1016 AM CDT...MOVING NORTHEAST AT 60
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING LOCATIONS NEAR
ELAINE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES DESOTO LAKE AND HORSESHOE LAKE.

The radar

The Memphis radar (KNQA), 155 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Tallahatchie

When
April 2, 10:20 AM CST to 10:25 AM CST
Where
Tallahatchie County, 2.77 mi W of Cowart to 2.72 mi W of Cowart
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.980, -90.218

Straight line winds blew awnings off a roof at Strider Academy, west of Charleston.

Hail, Panola

When
April 2, 10:52 AM CST to 10:57 AM CST
Where
Panola County, 5 mi SW of Batesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.269, -90.012

Hail, Lafayette

When
April 2, 11:25 AM CST to 11:30 AM CST
Where
Lafayette County, 5 mi NW of Oxford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.421, -89.582

Thunderstorm Wind, Alcorn

When
April 2, 12:35 PM CST to 12:40 PM CST
Where
Alcorn County, 0.81 mi NNE of Corinth Turner Arpt to 0.7 mi NNE of Corinth Turner Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.910, -88.593

Straight line winds tore a metal roof off of a building in the Marshtown|area near Kossuth. A few trees and a power pole was also knocked down in|the area.

Thunderstorm Wind, Lee

When
April 2, 12:43 PM CST to 12:48 PM CST
Where
Lee County, 2.45 mi ESE of Guntown to 3 mi SE of Guntown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.435, -88.631

Straight line winds knocked large tree limbs down on County Road 821 near Guntown.

Thunderstorm Wind, Prentiss

When
April 2, 12:55 PM CST to 1:00 PM CST
Where
Prentiss County, Burtons to Marietta
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.630, -88.330

Straight line winds blew trees down across the eastern and southeastern portions of Prentiss County. The roof of one mobile home was blown off as well.

Thunderstorm Wind, Monroe

When
April 2, 1:22 PM CST to 1:27 PM CST
Where
Monroe County, 7 mi SE of Amory to 3.17 mi ENE of Acker
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.908, -88.414

Straight line winds blew trees down on Jonesboro Road, southeast of Amory.

Thunderstorm Wind, Tishomingo

When
April 2, 1:24 PM CST to 1:29 PM CST
Where
Tishomingo County, 0.55 mi NNW of Tishomingo to 0.33 mi NNE of Tishomingo
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
34.638, -88.233

Straight line winds blew an awning off of a building in Tishomingo.

Thunderstorm Wind, Tunica

When
April 2, 4:45 PM CST to 4:50 PM CST
Where
Tunica County, 1.11 mi N of Tunica to 0.74 mi NNW of Tunica
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
34.696, -90.379

Straight line winds blew trees down on East Irwin Street and Mockingbird Street in Tunica. An awning was also blown off of a business on Main Street.

Thunderstorm Wind, Calhoun

When
April 2, 5:25 PM CST to 5:45 PM CST
Where
Calhoun County, Sarepta to Pittsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -89.300

Straight line winds knocked down trees countywide in Calhoun County.

Thunderstorm Wind, Calhoun

When
April 2, 5:30 PM CST to 5:35 PM CST
Where
Calhoun County, 1.64 mi SE of Bruce to 1.73 mi SSE of Bruce
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.961, -89.333

Straight line winds produced damage to a barn near Oak Grove Church, southeast of Bruce.

Thunderstorm Wind, Calhoun

When
April 2, 5:37 PM CST to 5:42 PM CST
Where
Calhoun County, 0.86 mi NNE of Vardaman to Vardaman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.882, -89.175

Straight line winds blew an awning off of a building in Vardaman.

Tornado, Chickasaw

When
April 2, 5:42 PM CST to 5:43 PM CST
Where
Chickasaw County, 1.4 mi SE of Thorn to 1.59 mi ESE of Thorn
Rating
EF0
Path length
0.56 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.935, -89.084

A tornado touched down briefly around the intersection of County Road 405 and County Road 20 near Thorn. The tornado was a noncontinuous track for a little over a half mile. Trees and power lines were knocked down by the tornado.

Thunderstorm Wind, Chickasaw

When
April 2, 5:48 PM CST to 6:10 PM CST
Where
Chickasaw County, Houston to Okolona
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.900, -89.000

Straight line winds blew trees down countywide in Chickasaw County.

Thunderstorm Wind, Marshall

When
April 2, 5:48 PM CST to 5:53 PM CST
Where
Marshall County, 1.5 mi NNW of Waterford to 0.63 mi NW of Waterford
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.669, -89.462

Straight line winds produced damage along Highway 7 North in the vicinity of Wall Doxey State Park. Tin siding and half of a roof was blown off of a store and a chicken barn. In addition, a carport and a front porch was damaged from the winds as well. Minor tree and sign damage occurred as well. One power pole was knocked down.

Thunderstorm Wind, Pontotoc

When
April 2, 6:00 PM CST to 6:05 PM CST
Where
Pontotoc County, Troy to 1.14 mi E of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.120, -88.900

Straight line winds produced minor damage to four agricultural buildings, a vacant business, and two homes across Southeast Pontotoc County.

Thunderstorm Wind, Pontotoc

When
April 2, 6:14 PM CST to 6:19 PM CST
Where
Pontotoc County, Sherman to 1.49 mi SE of Sherman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.370, -88.850

Straight line winds produced major damage to one home in Sherman and destroyed another home as well.

Hail, Lee

When
April 2, 6:17 PM CST to 6:22 PM CST
Where
Lee County, 2.17 mi SSW of Tupelo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.239, -88.729

Nickel size hail fell at the intersection of Lawndale Drive and Audubon Drive in Tupelo.

Thunderstorm Wind, Lee

When
April 2, 6:19 PM CST
Where
Lee County, (Tup)lemons Arpt Tup
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.270, -88.770

Thunderstorm Wind, Lee

When
April 2, 6:20 PM CST to 6:30 PM CST
Where
Lee County, Tupelo to Nettleton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.270, -88.720

Straight line winds knocked down trees and power lines countywide in Lee County.

Tornado, Monroe

When
April 2, 6:23 PM CST to 6:26 PM CST
Where
Monroe County, 2.34 mi NNE of New Wren to 2.64 mi W of Bigbee
Rating
EF1
Path length
2.77 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
34.003, -88.611

A tornado touched down near Central Grove. Most of the damage occurred along Sawyer Road. Large trees were snapped and a roof of a house was partially torn off. Power poles and power lines were also knocked down.

Thunderstorm Wind, Itawamba

When
April 2, 6:40 PM CST to 6:50 PM CST
Where
Itawamba County, Fulton to New Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.270, -88.420

Straight line winds blew trees and power lines down countywide across Itawamba County. Shingles were also ripped off a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyThe tornado archive for Mississippi, 2009Warnings in Mississippi, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163953, 163955, 163956, 168036, 163964, 163960, 163965, 163966, 163968, 164117, 164119, 164120, 164898, 163998, 168041, 164121, 164124, 164125, 164126, 164127, 164908, 164128.